It’s the height of Hollywood’s annual season of self-congratulations, culminating in the Academy Awards on Sunday. We’ve come to expect both glamour and politics at these shows, with acceptance speeches often advancing a social agenda. The power of film and television is undeniable at a time when more than 60 million Americans subscribe to Netflix alone.
That’s why, as a public health advocate, I’m calling on Hollywood to do a better job of leveraging its influence to slow the opioid crisis.
One way Hollywood could contribute is through more accurate representation of both addiction and overdose. A character in the Netflix series You was given the opioid overdose antidote, naloxone (brand name Narcan), while sitting upright and having a conversation.
Fact check: If someone is conscious, conversant, and upright, naloxone is not needed.
Penn’s Center for Public Health Initiatives conducts open-door opioid overdose reversal trainings with the Philadelphia Department of Public Health at the Free Library of Philadelphia. Here are answers to some of the most commonly asked questions about opioid overdoses and responses, often based on pop-culture portrayals.
Though every overdose is different, we train people to look for three primary symptoms:
- Shallow or no breathing.
- Blue or ashy skin color (particularly nails and lips).
- Lack of response — if the person doesn’t respond to a loud “Are you OK?”
If the person remains unresponsive, call 911 and administer naloxone if it’s available, and whether or not it is, conduct rescue breaths, two breaths every five seconds until the person wakes up or begins breathing regularly on their own.
No. Naloxone is a safe medication and is highly unlikely to cause harm. Both the brand Narcan and generic naloxone are nasal sprays, like Flonase.
Giving naloxone is nothing like the grisly scene in Pulp Fiction, in which John Travolta stabbed a syringe of adrenaline directly into Uma Thurman’s heart after she overdosed on heroin. Naloxone may cause withdrawal symptoms, which is a miserable experience, so you may not get thanked right away for your efforts, but you’ll do no permanent damage.
If they have signs or symptoms of an overdose and are not breathing, give them naloxone. Opioids are the most common cause of overdose death in Philadelphia.
Here’s a case where Netflix’s You set a reasonable example: A character wanted to give naloxone to an unconscious neighbor, who had apparently overdosed on sleeping pills. This is actually a wise choice, because while many sleeping pills are not opioids, some (like Ambien, Ativan, and Klonipin) can interact with opioids the person may also have taken, increasing the risk of overdose.
This is why we recommend giving naloxone if you encounter a suspected overdose, even if you are unsure of its cause. Naloxone won’t have any impact at all — good or bad — if opioids are not present.
No. In an episode of NBC’s Chicago Med, a paramedic was instructed to undress, fearing a possible overdose after merely touching fentanyl. This is a myth that has been spread not only by Hollywood but also by some news outlets.
Given the gravity of overdose — there were approximately 1,200 fatal overdoses in Philadelphia in 2017 — it’s important to have accurate information. The best way to learn is at one of the numerous training sessions offered all over the city. But if you can’t do that, please don’t rely on everything Hollywood tells you.
Maybe by next year, we will see the entertainment industry harness its power not only to entertain but also educate by getting the images and messages right.